Nebraska, 2022

Hail and Damaging Wind in Nebraska, May 17, 2022

May 17, 2022 · NWS LBF · 4 events in 2 counties and zones

Isolated thunderstorms developed in the southeastern Nebraska Panhandle during the early evening hours of May 17th. This activity tracked from Deuel and southern Garden county into Keith county before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed in the southeastern Nebraska Panhandle during the early evening hours of May 17th. This activity tracked from Deuel and southern Garden county into Keith county before dissipating. Hail up to half dollar size and thunderstorm wind gusts to around 70 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 4:20 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 17, 4:20 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Tue May 17 2022

.SYNOPSIS...
Issued at 341 PM CDT Tue May 17 2022

H5 analysis from earlier this morning had a closed low over
southern Quebec with a trough extending south into the New England
states. A low amplitude ridge was present from western North
Dakota and eastern Montana into northern Saskatchewan and eastern
Alberta. south of this ridge, zonal flow extended from the central
plains west to the Pacific coast. Within this flow, shortwaves
were noted over central Nebraska, as well as western Wyoming.
Further west, closed low pressure was located over eastern
portions of the Gulf of Alaska while a secondary low was located
over Hudson Bay. Thunderstorms had impacted portions of
southwestern into portions of central Nebraska earlier today.
Additional activity passed through the eastern Sandhills and had
cleared the area by noon CT. At the surface, a frontal boundary
extended from near North Platte to Bassett Nebraska. This was more
of wind shift line as temperatures ranged from the middle 70s in
the northeastern panhandle to the middle 80s in far southwestern
Nebraska.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 341 PM CDT Tue May 17 2022

The main forecast challenge in the near term continues to be
thunderstorm chances and severe potential tonight. A messy
situation setting up across the area this afternoon with ongoing
convection exiting eastern Nebraska, a frontal boundary draped
across the forecast area and convection beginning to fire off to
the west along the front range of Colorado and Wyoming. The CAMS
including the HRRR continue to differ run to run with their
convective forecast for this evening. This coupled with the
exiting convection in the east, which the models didn't initialize
with this morning, has made for a low confidence forecast for
tonight. Thinking here is that convection will take on two modes
this evening: The first mode will be elevated convection which
will track east of the front ranges late this afternoon, emerging
onto the western forecast area around 00z tonight. As this
elevated convection and instability hits the cold front, we should
see a second round (second mode) of storms develop during the mid
evening time frame. Based on the latest model guidance, this
boundary will be oriented from McCook to Kearney to Columbus.
Convection may also fire INVOF of a warm front/occlusion in our
far northeastern forecast area. Confidence in this convection
materializing is less certain as this area saw a decent amount of
thunderstorms earlier today and may be less conducive to storm
initiation. With a lack of confidence in the short range models
tdy, will generally go with isolated pops in the central and west
and pops of the scattered variety along the front this evening.
This activity will exit the forecast area by late evening with
some clearing skies expected toward 12z Wednesday. As for severe
mode tonight, large hail and damaging winds will be the main
threats. This is supported by modest DCAPE which is predominately
located over the western Sandhills. As for the large hail threat,
mid level lapse rates are highest along a corridor from far
southwestern into central Nebraska. This is in proximity to the
frontal boundary while the gusty wind threat (highest DCAPE) is
located across the western Sandhills. The tornado threat appears
very minimal across the eastern forecast area given the very weak
low level flow expected tonight. Wednesday and Wednesday night
will see generally benign conditions with a warm front lifting
through the forecast area Wednesday. This feature will stall along
the SD/Nebr. border Wednesday night. I did go ahead and expand
pops across the northeastern forecast area late Wednesday night as
the latest NAM12 and GFS developed some qpf. This seems plausible
given the warm frontal boundary and an increasing low level jet,
the nose of which is positioned from central into northeastern
Nebraska.

.LONG TERM...(Thursday through Tuesday)
Issued at 341 PM CDT Tue May 17 2022

A fairly active pattern will highlight the long term period
across the forecast area. A strong cold front will approach the
forecast area late Thursday. Model differences in frontal timing
will make for a tricky high temp forecast Thursday. MET and MAV
guidance were 93 and 81 for highs respectively for North Platte
Thursday. With the front approaching, and southwesterly winds in
the boundary layer, am weighing the forecast toward the warmer MET
forecast. This agreed with the NBM which had a high of 92 degrees
for a high Thursday. Behind the cold front, much colder temps are
expected with highs in the 50s forecast for Friday and Saturday.
Temperatures Saturday morning and Sunday morning will cool enough
to hit the lower to middle 30s west of a line from Broken Bow to
Ainsworth. Was planning on inserting a mention of frost in the
forecast for all areas. However, the latest GFS, which has some
support from the EC soln, develops a swath of precipitation from
the western Sandhills into southwestern Nebraska Friday night into
Saturday morning. The model even gets cold enough to support some
snow in far SW Nebraska and the eastern Nebraska Panhandle. Not
anticipating any accumulations as soil temps are in the lower 60s
attm. Will leave this to the front ranges and NE Colorado where
snowfall rates will be higher and accumulation potential much
greater. Forcing for precipitation will be in the form of very
strong mid level frontogenesis, so not expecting a lot of wind
Friday night and Saturday in association with the precipitation.
Saturday and Sunday will be dry with a better threat for frost
Sunday morning as cloud cover will be limited compared to Saturday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue May 17 2022

Isolated thunderstorms are likely until around 06z this evening,
generally affecting areas along and south of highway 20. The
better chances for storm development will be along and south of
Interstate 80. No storms are expected from 06z tonight through 00z
Wednesday evening.

MVFR/IFR ceilings and vsby in stratus are possible along and east
of highway 183 from 06z this evening through 15z Wednesday.
Otherwise VFR will prevail across wrn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 17, 12:58 PM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CDT Tue May 17 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-182000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CDT Tue May 17 2022 /158 PM MDT Tue May 17 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to widely scattered thunderstorms are likely to develop
this afternoon and evening across portions of southwest and north
central Nebraska. A few of these storms may be strong to severe
with large hail, damaging wind gusts, and frequent lightning the
main concerns. The area of greatest concern for this potential is
along and southeast of an Ogallala to Arnold to Ewing line.
Activity is likely to diminish after midnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances will return Thursday afternoon. At this time
the severe threat is uncertain, so stay tuned to later forecasts
for more details.

The combination of strong winds and low humidity will lead to
near-critical fire weather conditions across portions of
southwest Nebraska into the southern Panhandle.

Much cooler air works into the forecast area at the end of the
week. Conditions may be favorable for frost Friday morning in the
Northern Panhandle and again Saturday and Sunday morning for much
of western Nebraska.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 17, 4:58 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Tue May 17 2022

NEZ009-010-027-028-180030-
Loup NE-Holt NE-Garfield NE-Rock NE-
658 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southwestern Holt
Counties through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rose, or 27 miles north of Taylor, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4210 9952 4227 9946 4223 9902 4197 9912
TIME...MOT...LOC 2358Z 288DEG 16KT 4216 9938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Buttler
Special weather statement, May 17, 6:11 PM MST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
811 PM CDT Tue May 17 2022

NEZ010-180145-
Holt NE-
811 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of central Holt County
through 845 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Atkinson, or 22 miles west of O'Neill, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'neill, O'Neill, Atkinson and Emmet.

This includes the following highways...
 Highway 20 between mile markers 284 and 310.
 Highway 281 between mile markers 172 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 9920 4252 9918 4263 9897 4266 9856
      4229 9862
TIME...MOT...LOC 0111Z 270DEG 27KT 4245 9909

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown
Special weather statement, May 17, 6:29 PM MST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
729 PM MDT Tue May 17 2022

NEZ022-056-180200-
Deuel NE-Garden NE-
729 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern Garden
and Deuel Counties through 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oshkosh, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.

This includes Interstate 80 in Nebraska between mile markers 89 and
95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4135 10260 4143 10243 4123 10206 4115 10206
      4100 10238 4133 10262
TIME...MOT...LOC 0129Z 313DEG 33KT 4129 10243

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown

The radar

The North Platte radar (KLNX), 162 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deuel

When
May 17, 6:42 PM MST
Where
Deuel County, 13.71 mi NE of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -102.260

Quarter sized hail piled up to a three inch depth at this location.

Funnel Cloud, Keith

When
May 17, 7:00 PM MST
Where
Keith County, 5.75 mi W of Lemoyne
Reported by
Trained Spotter
Coordinates
41.290, -101.930

Trained spotter reported a funnel cloud on the north side of Lake McConaughy.

Hail, Keith

When
May 17, 7:06 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
1.25 in hail
Reported by
Public
Coordinates
41.090, -102.030

Half dollar sized hail along with 68 MPH winds broke an egress window and damaged a mesonet station. Hail was piled up 6 inches on the ground.

Thunderstorm Wind, Keith

When
May 17, 7:13 PM MST
Where
Keith County, 6.58 mi WSW of Brule
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
41.070, -102.020

Thunderstorm wind gust of 59 MPH measured by a Union Pacific Railroad mesonet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021163, 1021162, 1021166, 1021167.